Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Charleston, SC

January 22, 1998Long County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jan 22, 1998, 7:37 PM EST for Long County, Tattnall County, Georgia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1998, 7:37 PM EST (00:37 UTC)
Expired
Jan 22, 1998, 8:30 PM EST
In force
53 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Long County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 7:50 PM ESTThunderstorm Wind 50Glennville, GALarge tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WUUS1 KCHS 230038 RRA
SVRCHS
GAC183-267-230130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
737 PM EST THU JAN 22 1998
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  GEORGIA
 
   ...LONG COUNTY...TATTNALL COUNTY
 
AT 735 PM...THUNDERSTORMS HAD REINTENSIFIED IN FAR SOUTHEAST TATTNALL
COUNTY. THE STORMS WILL LIKELY PRODUCE DAMAGING WIND GUSTS IN THE
VICINITY OF GLENVILLE BY 745 PM...AND ALSO IN LONG COUNTY NEAR DONALD
BEFORE 8 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 1:45 PM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Jan 22, 1:45 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EST THU JAN 22 1998

TWO SHOTS OF ENERGY TO AFFECT THE FA THIS FCST PD. ONE SHOT COMES IN
TNGT AS S/W OVER THE TN VLY LIFTS NE AND WEAKENS. MAIN AREA OF RAIN
STILL TO THE W...BUT CSTL FNT HAS BECOME MORE ACTIVE LAST COUPLE OF HRS.
WEDGE HAS ALSO SHOWN SIGNS OF WEAKENING AS WINDS HV BECOME E-SE AND
TEMPS HAVE RISEN INTO THE 60S. NEW ETA GOES ALG WITH THIS IDEA AND
MOVES CSTL FNT INLAND THRU 24 HR. DYNAMICS WL INITIALLY BE WEAK ALG
CST...BUT THINGS FALL INTO PLACE OVN AND FRI AS UVV MAX SITS OVER
CST...LLJ SETS UP AND INTERESTING DUAL UPR JET CONFIG CUD POSE MORE
PROBLEMS. WL BE IN RR QUAD OF POLAR JET FRI WITH LF QUAD OF
SUB-TROPICAL JET COMING INTO PLAY LATE...ESP OVER SRN GA. FCST
SOUNDINGS ARE SOAKED THRU FRI NIGHT AND NOT REAL CONCERNED ABT SVR WX
WITH TSRA...BUT CUD SEE ISOLD. AM MORE CONCERNED ABT HVY RAIN FRI AS
PWATS INC SIG...AND ISENTROPIC LIFT KICKS IN. CUR FCST LOOKS TO BE
WORDED FAIRLY WELL WITH PSBLTY OF HVY RAIN. ONLY REAL CHANGE WL BE TO
INC TEMPS SINCE CSTL FNT HAS MADE ITS PRESENCE KNOWN OVER LAND.

ON CWF...FCST PRETTY MUCH ON TRACK...BUT WINDS HAVE VEERED TO SE
OFFSHORE AND FURTHER S. WL GENLY GO W/CUR FCST BUT BRING WINDS AROUND
FASTER TO ACCOUNT FOR CUR COND. WL HOIST SCA FLAGS THIS PKG AS COND WL
LIKELY OCCUR ERLY TNGT.

CHS APT     58/65/52/58  ++72
DOWNTOWN    59/66/54/59
INLAND CTYS 55/63/50/57
SAV APT     59/68/52/60  ++61

        S COAST /CHS-NBC/
.TONIGHT...PERIODS OF RAIN. LOW 55 TO 60. SOUTHEAST WIND 15 MPH. CHANCE
OF RAIN NEAR 100 PERCENT.
.FRIDAY...BREEZY WITH SHOWERS AND THUNDERSTORMS...RAINFALL HEAVY AT
TIMES. HIGH IN THE MIDDLE 60S. SOUTH WIND 15 TO 25 MPH. CHANCE OF RAIN
NEAR 100 PERCENT.
.FRIDAY NIGHT...SHOWERS AND THUNDERSTORMS LIKELY. LOW 50 TO 55. CHANCE
OF RAIN 70 PERCENT.
.SATURDAY...A 20 PERCENT CHANCE OF MORNING SHOWERS...OTHERWISE BECOMING
PARTLY CLOUDY. BREEZY WITH A HIGH IN THE UPPER 50S. NORTHWEST WIND 15 TO
25 MPH.

TJR

In the hours before

Special weather statement, Jan 22, 5:30 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EST THU JAN 22 1998

GAZ087-088-099>101-114>116-137-138-230020-

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL ADVANCE INTO
INLAND SECTIONS OF SOUTHEAST GEORGIA...

AT 5 PM...NUMEROUS THUNDERSTORMS WERE APPROACHING THE INLAND COUNTIES
FROM THE WEST.  THE STORMS COULD PRODUCE STRONG WIND GUSTS ABOVE 40 MPH
...AS WELL AS TORRENTIAL RAIN AND FREQUENT LIGHTNING.  THIS ACTIVITY
IS EXPECTED TO REACH REIDSVILLE AND METTER BY 615 PM...AND CONTINUE
EAST TO STATESBORO...SYLVANIA AND NEAR PEMBROKE FROM 7 TO 730 PM.

MOTORISTS SHOULD PREPARE FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITIES IN HEAVY RAIN.  USE CAUTION AND SLOW DOWN DURING ADVERSE
WEATHER CONDITIONS.

LISTEN TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR THE LATEST
UPDATES.
Special weather statement, Jan 22, 5:30 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EST THU JAN 22 1998

GAZ087-088-099>101-114>116-137-138-230020-

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL ADVANCE INTO
INLAND SECTIONS OF SOUTHEAST GEORGIA...

AT 5 PM...NUMEROUS THUNDERSTORMS WERE APPROACHING THE INLAND COUNTIES
FROM THE WEST.  THE STORMS COULD PRODUCE STRONG WIND GUSTS ABOVE 40 MPH
...AS WELL AS TORRENTIAL RAIN AND FREQUENT LIGHTNING.  THIS ACTIVITY
IS EXPECTED TO REACH REIDSVILLE AND METTER BY 615 PM...AND CONTINUE
EAST TO STATESBORO...SYLVANIA AND NEAR PEMBROKE FROM 7 TO 730 PM.

MOTORISTS SHOULD PREPARE FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITIES IN HEAVY RAIN.  USE CAUTION AND SLOW DOWN DURING ADVERSE
WEATHER CONDITIONS.

LISTEN TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR THE LATEST
UPDATES.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:15 AM ESTFlash Flood WarningCHSChatham6 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.